Contact A Lawyer
Have A Potential Case Reviewed By An Attorney
A New York woman indicates that certain MRI contrast agents should be considered defective and unreasonably dangerous, alleging in a recently filed product liability lawsuit that Magnevist, MultiHance and Omniscan caused her to suffer gadolinium poisoning.
The complaint (PDF) was filed by Marcia Sabol in the U.S. District Court for the Southern District of New York on Novembre 30, naming Bayer Healthcare, Bracco Diagnostics, GE Healthcare and McKesson Corporation as defendants.
Sabol indicates that she was injected with the gadolinium-based contrast agents during multiple MRI scans in recent years, including six that occurred in New York and four in Florida. As a result of a toxic reaction, she indicates that she has been left with fibrosis throughout her body.
“Unbeknownst to her and contrary to the Defendant’s promotion of GBCAs as being benign contrast agents that harmlessly exit the body shortly after administration in patients who did not have chronic/severe kidney disease or acute kidney injury, Ms. Sabol continues to have retained gadolinium in her body, many years after being administered the GBCA,” the lawsuit states. “Plaintiff’s primary injury alleged herein is gadolinium retention in multiple organs (brain, heart, liver, kidney, bones, and skin). The gadolinium, a toxic heavy metal, caused fibrosis in organs, bone, and skin, and crossed the blood-brain barrier and deposited in the neuronal nuclei of the brain.”
The lawsuit indicates that the injections should be deemed defective and not safe for human use, as they have been linked to similar problems reported by individuals nationwide. Commonly referred to as gadolinium deposition disease (GDD), the reported symptoms have included persistent headaches, thickening of the skin, fibrosis, memory issues, cognitive problems, severe pain and other complications.
Sabol’s claim joins a growing number of MRI gadolinium poisoning lawsuits filed in recent months, each raising similar allegations that the manufacturers knew, or should have known, about the risks associated with their products, but failed to provide adequate warnings for patients or the medical community.
MRI Problems from Multihance, Magnevist and Omniscan
Warnings about risks associated with gadolinium retention caused by Mutlihance, Magnevist, Omniscan and other contrast injections were previously issued about ten years ago for individuals with an acute kidney injury or chronic kidney disease. However, gadolinium deposition disease is seen among patients with normal kidney function, who were not warned about the risk of these problems before agreeing to undergo an MRI with contrast.
Several studies have found evidence that gadolinium from MRI contrast dyes may build up in the brain, leading the FDA to require more thorough research to help determine whether further restrictions need to be placed on the use of the contrast agents.
In December 2017, the FDA issued a drug safety communication for certain types of contrast agents, providing new information about the risk of gadolinium retention and potential side effects, even for individuals with normal kidney function.
The manufacturers were required to provide new warnings and information in a Medication Guide, which all patients receiving an MRI contrast dye will be asked to read.
The FDA also recommended that health care professionals consider the fact that the body retains gadolinium when deciding whether to give it to patients that may be at higher risk of health problems. These include women who are pregnant or think they may be pregnant, patients with kidney problems, children, and patients when inflammatory conditions. The recommendations also suggest that repeated use of the contrast agents be minimized where possible, particularly when MRIs are scheduled closely together.
Patients are now urged to tell their health care professionals whether they are pregnant or may be pregnant, whether they have kidney problems, and the date of their last MRI with gadolinium, or whether they have had repeated MRI scans that involved the use of gadolinium contrast agents.
As a growing number of individuals contact lawyers about gadolinium toxicity symptoms experienced following an MRI with contrast, the size of the litigation is expected to grow rapidly over the coming months and years.